Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Vocal Noises and ADD

08/06/2001

Question:

My nine year old son has been making involuntary vocal noises. These noises mainly consists of a squeaking sound, or clearing of throat. He is also diagnosed ADHD, and is taking Concerta. I don`t know if this is related or not. Could this be a serious thing, or temporary? This has been going on for about a month now.

Answer:

Please discuss the following with your son’s doctor since s/he knows your son first hand. It sounds like your son may be experiencing vocal and/or motor tics; periodic occurrences of involuntary sounds, words or physical activities such as coughing or clearing one’s throat. Tics are common in persons with ADHD and, although they can be present without medication, tics are often first seen or become more prevalent on stimulant medication. I have also seen them decrease with stimulant medication. The natural history of tics is usually that they increase with increased stress, but decrease overall with time. It is common for them to totally disappear in weeks, months or years. Notably, some early medical literature on ADHD suggests that tics may not only be brought on by stimulant medication, but that there are times when tics do not stop when the medication is stopped. However, that premise is highly questioned by all of the major experts I have heard speak on the subject, and I have never seen it in my five years as Medical Director at The Affinity Center (includes more than 1000 patients on stimulants). Tics may get worse with stimulating chemicals such as caffeine or decongestants, so try cutting those out if you have not done so already. Such tics are not dangerous but they can be annoying for the patient or those around him/her. If that is the case, one should consider changing stimulant medications or adding another medication that is known to help tics (clonidine is the most common). I have seen many instances when a person develops tics while on one stimulant, changes to another stimulant, and never has tics again. Of course, on a new medication they could be the same, or even be worse. On the other hand, if they are very mild and not problematic, it may be wise to try to ignore them for the weeks or months they may take to settle down.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati